Skip to main content

Table 3 Student reported brief opioid overdose risk knowledge

From: Assessing pharmacy student experience with, knowledge of and attitudes towards harm reduction: illuminating barriers to pharmacist-led harm reduction

  Correct (%) Incorrect (%) I do not know (%)
Factor 1: General opioid knowledge
 Long-acting opioids are used to treat chronic “round the clock” pain. [Statement is true] 124 (74.25) 13 (7.78) 30 (17.96)
 Methadone is a long acting opioid. [Statement is true] 48 (28.74) 32 (19.16) 87 (52.10)
 Restlessness, muscle and bone pain, and insomnia are symptoms of opioid withdrawal. [Statement is true] 129 (77.25) 5 (2.99) 33 (19.76)
 Heroin, OxyContin(R), and fentanyl are all examples of opioids. [Statement is true] 141 (84.43) 4 (2.40) 22 (13.17)
Factor 2: Opioid overdose risk knowledge
 Trouble breathing is NOT related to opioid overdose. [Statement is false] 137 (82.04) 2 (1.20) 28 (16.77)
 Clammy and cool skin is NOT a sign of an opioid overdose. [Statement is false] 107 (64.07) 5 (2.99) 55 (32.93)
 All overdoses are fatal (deadly). [Statement is false] 133 (79.64) 28 (16.77) 6 (3.59)
 Using a short-acting opioid and a long-acting opioid at the same time does NOT increase your risk of an opioid overdose. [Statement is false] 127 (76.04) 5 (2.99) 35 (20.96)
Factor 3: Opioid overdose response knowledge
 If you see a person overdosing on opioids, you can begin rescue breathing until a health worker arrives. [Statement is true] 74 (44.31) 14 (8.38) 79 (47.31)
 A sternal rub helps you evaluate whether someone is unconscious. [Statement is true] 52 (31.14) 10 (5.99) 105 (62.87)
 Once you confirm an individual is breathing, you can place him/her in the recovery position. [Statement is true] 100 (59.88) 12 (7.19) 55 (32.93)
 Narcan (naloxone) will reverse the effect of an opioid overdose. [Statement is true] 131 (78.44) 5 (2.99) 31 (18.56)